Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 249, NWS Wichita, KS

July 13, 2016Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2016, 5:55 AM CDT for Barton County, Russell County, Kansas. It was in force for 80 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 5:55 AM CDT (10:55 UTC)
Expired
Jul 13, 2016, 7:15 AM CDT
In force
80 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Barton County, KS, Russell County, KS

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:19 AM CDTTSTM WND GST 60Galatia, KSGALATIA FIRE CHIEF ESTIMATES WINDS IN EXCESS OF 60 MPH.
Jul 13, 6:21 AM CDTTSTM WND GST 73Russell Airport, KS
Jul 13, 6:23 AM CDTTSTM WND GST 77Russell Airport, KS
Jul 13, 6:25 AM CDTTSTM WND DMGRussell, KSEMERGENCY MANAGER SENT PICTURES OF DAMAGE TO A GRAIN BIN AS WELL AS A SCOREBOARD. TIME IS BASED ON WIND MEASUREMENT AT RUSSELL MUNICIPAL AIRPORT.
Jul 13, 6:25 AM CDTTSTM WND DMGRussell, KSREPORTS VIA THE KAKE AND KWCH OF TREE DAMAGE IN RUSSELL. TIME IS BASED ON WIND MEASUREMENTS FROM AIRPORT.
Jul 13, 6:30 AM CDTTSTM WND GST 70Great Bend, KSFACEBOOK REPORT OF 60 TO 70 MPH WINDS. TIME IS ESTIMATED FROM RADAR.
Jul 13, 6:35 AM CDTTSTM WND DMG6 Ssw Waldo, KSTRAINED SPOTTER REPORTS MULTIPLE CEDAR TREES ARE DOWN IN HIS YARD. TIME IS APPROXIMATED FROM OTHER REPORTS OF HIGHEST WIND SPEEDS.
Jul 13, 6:40 AM CDTTSTM WND DMGBunker Hill, KSPICTURE SENT TO KWCH OF A TREE WITH A DIAMETER OF APPROXIMATELY A FOOT TO TWO FEET DOWN ON A TRUCK. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS53 KICT 131055
SVRICT
KSC009-167-131215-
/O.NEW.KICT.SV.W.0249.160713T1055Z-160713T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
555 AM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 715 AM CDT

* AT 554 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CATHERINE TO NEAR LA CROSSE...MOVING EAST AT 40
  MPH.

  HAZARD...60 TO 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...WILSON...CLAFLIN...
  LUCAS...GORHAM...PAWNEE ROCK...LURAY...DORRANCE...ALBERT...
  OLMITZ...MILBERGER...BUNKER HILL...PARADISE...GALATIA...SUSANK...
  WALDO AND WILSON STATE PARK.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 1054Z 262DEG 36KT 3899 9926 3858 9931 

HAIL...<.75IN
WIND...70MPH
 
$$

JAKUB
4 follow-up statements
419 
WWUS53 KICT 131116
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 AM CDT WED JUL 13 2016

KSC009-167-131215-
/O.CON.KICT.SV.W.0249.000000T0000Z-160713T1215Z/
BARTON KS-RUSSELL KS-
616 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR BARTON AND RUSSELL COUNTIES...

AT 616 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF RUSSELL TO 7 MILES NORTHEAST OF
MILBERGER TO NEAR ALBERT...MOVING EAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...WILSON...CLAFLIN...
LUCAS...GORHAM...PAWNEE ROCK...LURAY...DORRANCE...ALBERT...OLMITZ...
MILBERGER...BUNKER HILL...PARADISE...GALATIA...SUSANK...
WALDO AND WILSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 1116Z 280DEG 38KT 3896 9891 3879 9882 3850 9900 

HAIL...0.75IN
WIND...70MPH
 
$$

JAKUB
852 
WWUS53 KICT 131125
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT WED JUL 13 2016

KSC009-167-131215-
/O.CON.KICT.SV.W.0249.000000T0000Z-160713T1215Z/
BARTON KS-RUSSELL KS-
625 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR BARTON AND RUSSELL COUNTIES...

AT 624 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF RUSSELL TO 8 MILES WEST OF DORRANCE
TO OLMITZ...MOVING EAST AT 40 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...WILSON...CLAFLIN...
LUCAS...GORHAM...PAWNEE ROCK...LURAY...DORRANCE...ALBERT...OLMITZ...
MILBERGER...BUNKER HILL...PARADISE...GALATIA...SUSANK...
WALDO AND WILSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE ACROSS RUSSELL COUNTY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 1124Z 262DEG 36KT 3897 9883 3880 9874 3851 9892 

HAIL...0.75IN
WIND...80MPH
 
$$

JAKUB
733 
WWUS53 KICT 131155
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
655 AM CDT WED JUL 13 2016

KSC009-167-131215-
/O.CON.KICT.SV.W.0249.000000T0000Z-160713T1215Z/
BARTON KS-RUSSELL KS-
655 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR BARTON AND RUSSELL COUNTIES...

AT 654 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SYLVAN GROVE TO NEAR WILSON TO NEAR CLAFLIN...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS ARE STILL OCCURRING ON THE BACKSIDE OF
         THESE STORMS ACROSS THE WARNED AREA. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...WILSON...CLAFLIN...
LUCAS...GORHAM...PAWNEE ROCK...LURAY...DORRANCE...ALBERT...OLMITZ...
MILBERGER...BUNKER HILL...PARADISE...GALATIA...SUSANK...
WALDO AND WILSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 1154Z 263DEG 39KT 3903 9846 3880 9841 3857 9855 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
558 
WWUS53 KICT 131206
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 AM CDT WED JUL 13 2016

KSC009-167-131216-
/O.EXP.KICT.SV.W.0249.000000T0000Z-160713T1215Z/
BARTON KS-RUSSELL KS-
706 AM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR BARTON AND RUSSELL COUNTIES
WILL EXPIRE AT 715 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
NORTH WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE ON THE BACK SIDE OF
THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CENTRAL KANSAS.

LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 1203Z 262DEG 36KT 3903 9846 3880 9841 3857 9855 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:02 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 3:02 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 AM CDT WED JUL 13 2016

.SHORT TERM...(Today through Friday night)
Issued at 302 AM CDT Wed Jul 13 2016

Main challenge remains convective trends the next few days and
potential for severe weather and heavy rainfall. Two convective
clusters early this morning were supported by separate branches of
elevated low level moisture transport on the nose of the low level
jet. The one from northeast Kansas into KC metro could backbuild
a bit and move into parts of southeast Kansas through sunrise.
Meanwhile the second system moving across northwest Kansas looks
to have a better chance to make inroads over central Kansas later
this morning. This activity could very well sustain itself into
east central and parts of southeast Kansas perhaps even grazing
part of the Wichita metro. A few strong storms will be possible.
Otherwise, generally a dry and hotter afternoon is expected
across the forecast area with heat indices flirting with advisory
criteria in some locations. Another weak shortwave aloft will
graze central and eastern Kansas tonight with the low level jet
aiding in another convective cluster of storms with the Wichita
area remaining on the southern edge of the better convective
chances to the north and east. The potential for a more
significant/widespread convective event with severe weather and
heavy rainfall still looks to affect much of the area on Thursday
into Thursday night. While the resultant convection/outflow
Wednesday night will play key in where the effective surface front
will be situated on Thursday, the quasi-stationary front is still
expected to lay out across far southern Kansas with increasing
easterly upslope flow north of the front resulting in strong deep
layer shear in excess of 50 kts. An MCS with not only severe
weather but excessive rainfall is possible across southern Kansas
with high PWAT values around two inches. The latest guidance would
suggest that much of the convection may push south of the area a
bit quicker Thursday night, though details on timing still hinge
on where the effective boundary sets up during the day on
Thursday.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 302 AM CDT Wed Jul 13 2016

The upper ridge is progged to build in earnest across the central
CONUS through early next week. Any lingering precip chances over
the weekend should be squelched by the building heat throughout
the lower and mid-troposphere as the main storm track shifts well
north of the area.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1202 AM CDT Wed Jul 13 2016

Sct TSRA have dvlpd in NE KS alg & just S of I-70. The TSRA are
movg ENE ~15kts. TSRA may dvlp SSE twd SE KS along the nose of a
strengthening LLJ. As such greatest TSRA potential for the rest of
the ngt would at KSLN & KCNU. With ample high-octane mstr
entrenched acrs the KS neighborhood +TSRA would result that may
cause MVFR vsbys. TSRA chcs would incr acrs Cntrl KS ~18Z as a NE
to SW-oriented front sets up camp from NE KS to the TX Panhandle.
As such "VCTS" have been assigned to KRSL, KGBD, & KSLN. Outside
of TSRA all terminals would maintain VFR status.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    96  72  89  67 /  20  20  60  60
Hutchinson      97  71  88  66 /  20  20  60  50
Newton          94  71  87  66 /  20  30  60  50
ElDorado        94  71  88  67 /  20  30  60  50
Winfield-KWLD   95  73  91  68 /  10  30  60  70
Russell         95  69  86  64 /  40  20  40  30
Great Bend      96  70  86  65 /  30  20  50  40
Salina          96  71  88  65 /  30  30  40  30
McPherson       95  71  87  66 /  30  30  50  50
Coffeyville     94  73  91  68 /  10  50  50  60
Chanute         93  72  89  67 /  20  50  50  60
Iola            92  71  89  67 /  30  60  50  50
Parsons-KPPF    93  72  90  68 /  20  50  50  60

&&

.ICT Watches/Warnings/Advisories...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...EPS
Hazardous weather outlook, Jul 13, 4:11 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
411 AM CDT WED JUL 13 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
411 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
ACROSS CENTRAL KANSAS...MAINLY NORTHWEST OF A TURON TO HUTCHINSON
TO MARION LINE. THE MAIN RISKS WILL BE WIND GUSTS TO 60 MPH AND
QUARTER SIZE HAIL.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 100 TO 104 DEGREE
RANGE THIS AFTERNOON ACROSS MOST OF THE AREA.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS EVENING INTO
TONIGHT. THE GREATEST RISK FOR STRONG TO SEVERE STORMS WILL EXIST
ACROSS CENTRAL AND PORTIONS OF SOUTHEAST KANSAS...WHERE WIND GUSTS
TO 60 MPH AND QUARTER SIZE HAIL WILL AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

YET ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED ON THURSDAY
AFTERNOON AND EVENING...WITH LOCALLY HEAVY RAINFALL AND MINOR
LOWLAND FLOODING ALSO POSSIBLE. THE GREATEST RISK FOR SEVERE
WEATHER AND HEAVY RAIN IS EXPECTED TO RESIDE ALONG AND SOUTH OF A
GREAT BEND TO MCPHERSON TO COTTONWOOD FALLS LINE.

CHANCES FOR THUNDERSTORMS WILL LINGER INTO FRIDAY AND SATURDAY
WITH STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL POSSIBLE.

MORE INTENSE HEAT IS EXPECTED TO BUILD ACROSS THE ENTIRE AREA
EARLY NEXT WEEK...WITH HEAT INDICES DURING THE AFTERNOON EXPECTED
TO RANGE FROM 100 TO 105 DEGREES AND POSSIBLY HIGHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT ACROSS
CENTRAL AND PARTS OF SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:29 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Rice61 min
Jul 13, 6:42 AM CDTSpecial Weather StatementICTReno, Rice63 min
Jul 13, 6:46 AM CDTSpecial Weather StatementICTSaline44 min
Jul 13, 7:05 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline52 min
Jul 13, 7:31 AM CDTSpecial Weather StatementICTHarvey, McPherson44 min
Jul 13, 8:12 AM CDTSpecial Weather StatementICTMcPherson, Marion63 min
Jul 13, 8:23 AM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, McPherson, Marion55 min
Jul 13, 8:34 AM CDTSpecial Weather StatementICTSaline26 min
Jul 13, 8:48 AM CDTSpecial Weather StatementICTChase57 min
Jul 13, 9:31 AM CDTSpecial Weather StatementICTGreenwood29 min
Jul 13, 10:38 AM CDTSpecial Weather StatementICTAllen37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.